Latest Alzheimer's News
- Sudoku, Crosswords Make Your Brain Years Younger
- Exercise, Healthy Eating Can Reduce Dementia Risk
- 'Robopets' Bring Companionship to Nursing Homes
- Hormone Therapy for Prostate Cancer, Dementia Risk
- Alzheimer's Spread Like an Infection Through Brain
- Want More News? Sign Up for MedicineNet Newsletters!
"Our study provides evidence in a large, real-world population that cholinesterase inhibitors may contribute to clinically significant weight loss in a substantial proportion of older adults with dementia," study lead author Dr. Meera Sheffrin, a geriatrics fellow in the School of Medicine, at the University of California, San Francisco, said in a university news release.
One expert said the findings point out a common problem for Alzheimer's patients.
"Weight loss is a concern, not only for patients but also for their overwhelmed caregivers, who keep struggling with multiple challenges, including providing their loved ones with appropriate foods to maintain weight, and deliver quality of care," said Dr. Giselle Wolf-Klein, director of geriatric education at North Shore-LIJ Health System in New Hyde Park, N.Y.
For the study, Sheffrin's team reviewed VA data from 2007 to 2010 on nearly 3,500 people diagnosed with dementia. The investigators assessed weight loss for people taking newly prescribed cholinesterase inhibitors versus weight loss experienced by those taking other types of newly prescribed medications.
Cholinesterase inhibitors are known to have side effects such as gastrointestinal symptoms, the study authors noted in the news release.
After one year of treatment, more than 29 percent of patients taking the dementia drugs had a significant weight loss. Meanwhile, 23 percent of those taking other medications had a significant weight loss in the same timeframe. Significant weight loss was defined as losing at least 10 pounds over 12 months, the researchers said.
The findings show that doctors need to consider the risk of harmful weight loss when prescribing these dementia drugs to older adults. Physicians also need to watch for weight loss in patients taking the drugs, the study authors said.
"This is very relevant to patient care because unintentional weight loss in older adults is associated with many adverse outcomes, including increased rates of institutionalization and mortality, a decline in functional status, and poorer quality of life," Sheffrin said.
But Wolf-Klein said it's tough to tease out the cause of weight loss in people with Alzheimer's disease.
"Weight loss in Alzheimer's disease is a well-known clinical problem, which was described many years before the advent of the new therapies," Wolf-Klein said. But, on the other hand, the drugs also "have all been associated with gastrointestinal complications, such as weight loss, nausea and vomiting," she added.
Wolf-Klein also explained that, for now, none of the drugs stops Alzheimer's disease, they merely slow illness progression. So, when weight loss becomes a concern, "timely discontinuation of cholinesterase inhibitors should be actively considered as demented patients progress in their disease," she said.
Another expert agreed.
"The results of this study suggest that the harms from these medications may outweigh their benefits, and that a decision to use them should be undertaken only after a detailed discussion between doctors, patients and caregivers," said Dr. R. Sean Morrison, professor of geriatrics and palliative medicine at the Icahn School of Medicine at Mount Sinai in New York City.
About one in six people over 80 are affected by Alzheimer's disease and other dementias, the researchers noted.
The study is published in the August issue of the Journal of the American Geriatrics Society.
-- Robert Preidt
Copyright © 2015 HealthDay. All rights reserved.
SOURCES: Gisele Wolf-Klein, M.D., director, geriatric education, North Shore-LIJ Health System, New Hyde Park, N.Y.; R. Sean Morrison, M.D., co-director, Patty and Jay Baker National Palliative Care Center, and professor, geriatrics and palliative medicine, Icahn School of Medicine at Mount Sinai, New York City; University of California, San Francisco, news release, Aug. 3, 2015